Long term Plaquinal users have you had vision changes?

Discussion in 'Fibromyalgia Main Forum' started by ckball, Oct 2, 2006.

  1. ckball

    ckball New Member

    Hi- I have been on plaquinal for my RA for over 3 years.

    It has greatly improved my joint pain and have had no real side effects.

    However, I have not kept up with my eye dr the last year and half. Now my vision has changed.

    I wear no line bifocals and have to tilt my head back further and adjust my glasses on my nose just to read and have trouble reading the newpaper or magazine print.

    I have been getting headaches behind my eyes if I spend more than 30 minutes reading on the computer.

    I made an appt for an exam but they are booked until Dec 13th. They put me on the cancellation list. It is my own fault, I spent most of my summer in Drs office because of my extreme fatigue and just could not do one more Dr.

    I appreciate any input you have-Thanks-Carla
  2. ckball

    ckball New Member

  3. lenasvn

    lenasvn New Member

    My vision went bad when using Plaquenil (because of a misdiagnosis of RA, mind you!). I stopped taking them 7 or so months ago, but I never got my vison back (it was perfect). My near vision went downhill.

    I had many side effects besides, but maybe because I was misdiagnosed to begin with and my immune system is under active, not overactive.


    [This Message was Edited on 10/02/2006]
  4. ckball

    ckball New Member

    Hi- thanks for your reply. How long were you on plaquinal? And how did they misdiagnose you? What kind of side effects did you have?

    I will very upset if the med is causing my vison problems. I had been wearing glass's since 1989 and have changed prescriptions like in 1995, 1999 and 2002.

    I noticed a big difference in my joint pain after being on the med for about 6-8 weeks. My joints in my hands that were starting to enlarge stopped. Not reversed just never got worse. My vision has changed over this past summer.

    Thanks again-Carla
  5. ckball

    ckball New Member

  6. lenasvn

    lenasvn New Member

    I took it for 7-8 months. I was a wreck. Like a bad case of CFS, very achy and painful and SICK feeling and my muscles wasted and my knee reflexes became abcent almost. Diarreah, yeah, and BA cramps, couldn't stand upright.

    A previous doc that should'nt have a license diagnosed me based on RA factor elevated. Idiot. I didn't know, but as I kept educating myself about RA I realised that wasn't what I had. It takes time to diagnose RA, this guy did it after seeing me twice.

    I KNOW my vision went on me with this med.

    I found the following info about P. side effects:

    Side effects of treatment for lupus erythematosus and rheumatoid arthritis may include:
    Abdominal cramps, abnormal eye pigmentation, acne, anemia, bleaching of hair, blind spots, blisters in mouth and eyes, blood disorders, blurred vision, convulsions, decreased vision, diarrhea, difficulty focusing the eyes, diminished reflexes, dizziness, emotional changes, excessive coloring of the skin, eye muscle paralysis, "foggy vision," halos around lights, headache, hearing loss, heart problems, hives, involuntary eyeball movement, irritability, itching, light flashes and streaks, light intolerance, liver problems or failure, loss of hair, loss or lack of appetite, muscle paralysis, muscle weakness and wasting, nausea, nervousness, nightmares, psoriasis (dry, scaly, red skin patches), reading difficulties, ringing in the ears, skin eruptions, skin inflammation and scaling, skin rash, vertigo, vomiting, weariness, weight loss (from http://www.pdrhealth.com/drug_info/rxdrugprofiles/drugs/pla1337.shtml)

    The problem is that many docs don't keep up with side effects of meds, don't know about them etc. It can be hard to "proove your case", I stopped and krossed my arms in front of me and told my doc: "NO more!!". He accepted reluctantly. Later the rheumy verified what I had said all along- I had no RA!

    [This Message was Edited on 10/02/2006]
  7. kirschbaum26

    kirschbaum26 New Member

    Dear Carla:

    I would not wait for cancellation. Get an appointment right away. If you doctor will not see you as an emergency find another opthamologist who will. If that does not work, go to the ER. Explain your situation. I was told that it is very serious, and ANY changes in eyesight need to be taken care of immediately. I would not mess around with this.

    I am really concerned. I was just given an RX for plaquenil from my rheumatologist. I have liver problems, so cannot take methotrexate. I have taken ENBREL and HUMIRA for RA. ENBREL was great...but just lasted for 6 months. HUMIRA was terrible for me, as I had respiratory problems and eventually a bad pneumonia. My rheumatologist explained about the vision baseline that is needed...and I understand, but now I am concerned about reading that Plaquenil is contraindicated with liver disease. My Rhuematogist actually told me that one positive side affect from this is that it could HELP my liver recover from years of prednisone and advil.

    HELP.

    Ingrid
  8. lenasvn

    lenasvn New Member

    it's like I said- don't expect doctors to know about side effects. That will be up to the patient. I have learned the hard way with 2 completely different meds that made me quite ill.

    I now have a respected internist- even he doesn't keep up with those things. He had no idea what I suffered was from meds.

    I was dismissed bu eye doc who didn't even run complete tests- i took things in my own hands. Never start a med until we have researched the med thru MANY sites online.

    Some mention very little, yet others will have LOTS of info that others don't.
  9. ckball

    ckball New Member

    lenasvn- thank you for your reply- Over the summer while I was in a CFS flair was when the headaches and vision problems started. The headaches have increased since having my teeth pulled.

    So I don't know for sure if the dental surgery has caused them. I think I am going to see the eye Dr at Sears where I get my glasses since they have my records.

    I gave up my rheumy 2 years ago when I didn't have insurance. He wanted to charge me 80 bucks every 3 months for nothing. My internist, who I love, has been giving me my plaquinal. She does ask if I have seen the eye Dr and I said everything is fine.

    Ingrid -If I don't get a cancellation this week, I will go next week. I am still trying to recover from the last month. My internists runs all blodd work every 3 months to monitor my liver since I am on so many meds- I take -200mg twice a day.

    There is a shortage of eye Drs in my small town, hence the long wait to get in.

    The other side effect levasn listed was psorisis, I developed scalp psorisis this summer too after a 3 week round of abx for possible lyme disease.Other than the recent vison problems that is the only side effect I have had.

    omeeomy- I'm glad it has helped you too. I was on prednizone for several months prior to the plaquinal so maybe that is why it did it's job quicker than it did for you. The eye problem is my own fault- I know better but was so overwhelmed this last year, I just kept putting it off.

    Thank you all for your replies, info and support-Carla